Alert archive / Wyoming / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 12, NWS Cheyenne, WY
NWS Cheyenne, WY issued this severe thunderstorm warning at May 31, 2017, 4:59 PM MDT for Laramie County, Wyoming; Kimball County, Nebraska. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 31, 2017, 4:59 PM MDT (22:59 UTC)
- Expired
- May 31, 2017, 5:45 PM MDT
- In force
- 46 min
- Issued by
- NWS Cheyenne, WY
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Kimball County, NE, Laramie County, WY
The radar
The Cheyenne radar (KCYS), 74 km from the middle of the area, began a volume at 23:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDEN), launched 12:00Z, 11.0 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2092 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 41 m²/s²
- 0-3 km storm-relative helicity
- 99 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
773 WUUS55 KCYS 312259 SVRCYS NEC105-WYC021-312345- /O.NEW.KCYS.SV.W.0012.170531T2259Z-170531T2345Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Cheyenne WY 459 PM MDT WED MAY 31 2017 The National Weather Service in Cheyenne has issued a * Severe Thunderstorm Warning for... Western Kimball County in the Panhandle of Nebraska... East central Laramie County in southeastern Wyoming... * Until 545 PM MDT * At 459 PM MDT, a severe thunderstorm was located near Pine Bluffs, or 15 miles west of Kimball, moving east at 15 mph. HAZARD...Quarter size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. * Locations impacted include... Kimball, Pine Bluffs, Oliver Campground, Oliver Reservoir, Kimball Airport and Bushnell. This includes the following highways... Interstate 80 in Wyoming between mile markers 399 and 402. Interstate 80 in Nebraska between mile markers 1 and 22. PRECAUTIONARY/PREPAREDNESS ACTIONS... Prepare immediately for large hail and deadly cloud to ground lightning. Seek shelter inside a well-built structure. Stay away from windows. && LAT...LON 4113 10412 4134 10412 4136 10361 4106 10364 TIME...MOT...LOC 2259Z 276DEG 11KT 4123 10396 HAIL...1.00IN WIND...<50MPH $$ Hammer
2 follow-up statements
658 WWUS55 KCYS 312321 SVSCYS Severe Weather Statement National Weather Service Cheyenne WY 521 PM MDT WED MAY 31 2017 NEC105-WYC021-312345- /O.CON.KCYS.SV.W.0012.000000T0000Z-170531T2345Z/ Kimball NE-Laramie WY- 521 PM MDT WED MAY 31 2017 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM MDT FOR SOUTHWESTERN KIMBALL AND EASTERN LARAMIE COUNTIES... At 521 PM MDT, a severe thunderstorm was located near Oliver Campground, or 14 miles west of Kimball, moving east at 10 mph. HAZARD...Quarter size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. Locations impacted include... Kimball, Pine Bluffs, Oliver Campground, Oliver Reservoir, Kimball Airport and Bushnell. This includes Interstate 80 in Nebraska between mile markers 1 and 22. PRECAUTIONARY/PREPAREDNESS ACTIONS... Prepare immediately for large hail and deadly cloud to ground lightning. Seek shelter inside a well-built structure. Stay away from windows. && LAT...LON 4112 10407 4130 10403 4127 10362 4106 10364 TIME...MOT...LOC 2321Z 289DEG 10KT 4118 10393 HAIL...1.00IN WIND...<50MPH $$ Hammer
820
WWUS55 KCYS 312335
SVSCYS
Severe Weather Statement
National Weather Service Cheyenne WY
535 PM MDT WED MAY 31 2017
NEC105-WYC021-312345-
/O.EXP.KCYS.SV.W.0012.000000T0000Z-170531T2345Z/
Kimball NE-Laramie WY-
535 PM MDT WED MAY 31 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN KIMBALL AND
EASTERN LARAMIE COUNTIES WILL EXPIRE AT 545 PM MDT...
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire. However small hail,
gusty winds and heavy rain are still possible with this thunderstorm.
LAT...LON 4112 10407 4130 10403 4127 10362 4106 10364
TIME...MOT...LOC 2335Z 276DEG 11KT 4118 10388
$$
HammerWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 1:16 PM MDT, 3 hours 43 minutes earlier.
Area forecast discussion, May 31, 1:16 PM MDT, 3 hours 43 minutes before
Area Forecast Discussion National Weather Service Cheyenne WY 116 PM MDT Wed May 31 2017 .SHORT TERM...(This evening through Friday night) Issued at 104 PM MDT Wed May 31 2017 Tonight...The Storm Prediction Center mesoscale analysis page shows CAPES from 1000 to 1700 J/kg early this afternoon over far southeast Wyoming and the southern Nebraska panhandle, with bulk shear increasing to around 30 knots. As a weak shortwave trough aloft migrates across our counties this afternoon, expect isolated to scattered showers and thunderstorms to develop, most numerous over western Nebraska. Based on expected shear and instability, a few of the storms, mainly over the southern panhandle of Nebraska, may become severe, producing large hail and damaging winds. Storms should be nearly gone by late evening with clearing skies thereafter. Thursday...With the ridge aloft moving off to our east, low and mid level moisture will begin to increase across our western counties, setting the stage for isolated to scattered showers and thunderstorms to develop in the afternoon and evening along and west of Interstate 25. Thursday night...Scattered showers and thunderstorms will continue into the evening hours, before dissipating with the loss of heating. Stuck close to guidance minimum temperatures. Friday...Shortwave trough aloft moves to our east in the afternoon across the central plains states with low and mid level drying noted. Thus, we will have the forecast dry, except for possible isolated thunderstorms over our Snowy and Sierra Madre Ranges. Slightly cooler at most locations. Friday night...Mostly clear and dry night with a relatively dry airmass and minimal lift. .LONG TERM...(Saturday through Wednesday) Issued at 200 PM MDT Wed May 31 2017Minimal concerns based on expected humidities and winds. Upper ridge axis over western Wyoming Saturday with 700mb temperatures +8 to +10C. This ridge slow to move east and will dominate the weather through the weekend. 700mb temperatures up to +14 to +16C by Sunday afternoon. Dry weather and warm temperatures are forecast for both days. These warm temperatures are likely to really ramp up snowmelt and cause increased river levels on the Laramie and Upper North Platte Rivers this weekend. Would anticipate more widespread river statements coming out for area forecast points as this occurs. Upper ridge finally moves east Monday afternoon, replaced with an approaching shortwave moving into western Wyoming. This low will bring a cold front into central WYoming by Monday evening with increasing chances for showers and thunderstorms Tuesday and Wednesday. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 1043 AM MDT Wed May 31 2017 Mainly VFR across southeast Wyoming and Nebraska Panhandle. High based thunderstorms along and south of a line from Wheatland to Torrington to Alliance late this afternoon that will continue into mid evening before dissipating. At this time, still too early to pinpoint which airfields will experience thunder on station, so handled with VCTS wording. Will update as needed through the afternoon. && .FIRE WEATHER... Issued at 200 PM MDT Wed May 31 2017 Minimal concerns based on expected humidities and winds. && .HYDROLOGY... Issued at 200 PM MDT Wed May 31 2017 Warm temperatures will continue to increase snowmelt above 9000 feet through the upcoming several days. As seen in area SNOTEL observations, there is considerable heavy snow pack still above this level with the Medicine Bow SNOTEL site still reporting over 6 feet of snowpack still and SWE of well over 30 inches. Scattered afternoon/evening showers and thunderstorms over the mountains could hasten snowmelt, particularly early next week. Seeing rises at Saratoga, Laramie and even Henry along the Wyoming/Nebraska border for the North Platte River from reservoir releases. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...None. NE...None. && SHORT TERM...RUBIN LONG TERM...GCC AVIATION...GCC FIRE WEATHER...RUBIN HYDROLOGY...GCC
Hazardous weather outlook, May 31, 8:07 AM MDT, 8 hours 52 minutes before
Hazardous Weather Outlook National Weather Service Cheyenne WY 807 AM MDT Wed May 31 2017 WYZ101>119-011415- Converse County Lower Elevations-Niobrara County- North Laramie Range-Ferris/Seminoe/Shirley Mountains- Shirley Basin-Central Laramie Range and Southwest Platte County- East Platte County-Goshen County-Central Carbon County- North Snowy Range Foothills-Southwest Carbon County- Sierra Madre Range-Upper North Platte River Basin-Snowy Range- Laramie Valley-South Laramie Range-South Laramie Range Foothills- Central Laramie County-East Laramie County- 807 AM MDT Wed May 31 2017 This hazardous weather outlook is for portions of east central Wyoming...south central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT Isolated afternoon thunderstorms will develop over the southeast Wyoming mountains and plains. Severe weather is not expected. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY Isolated to scattered afternoon and evening thunderstorms are expected Thursday and Friday...and again Sunday through Tuesday. .Spotter information statement... Spotter activation will not be needed today and tonight. NEZ002-003-019>021-054-055-095-096-011415- Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne- North Sioux-South Sioux- 807 AM MDT Wed May 31 2017 This hazardous weather outlook is for portions of western Nebraska. .DAY ONE...TODAY AND TONIGHT Widely scattered afternoon and early evening thunderstorms will develop over the southern Nebraska Panhandle. A few storms may become strong to severe with dime sized hail and downburst winds to 60 MPH. These storms will generally be located along and south of a line from Alliance to Morrill to Pine Bluffs. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY Isolated to scattered afternoon and evening thunderstorms are expected Sunday through Tuesday. .Spotter information statement... Spotter activation may be need this afternoon for areas along and south of an Alliance to Morrill to Pine Bluffs line after 4 PM this afternoon, through 8 PM this evening.
In the hours before
Special weather statement, May 31, 2:17 PM MDT, 2 hours 42 minutes before
Special Weather Statement National Weather Service Cheyenne WY 217 PM MDT WED MAY 31 2017 WYZ118-312100- Central Laramie County WY- 217 PM MDT WED MAY 31 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL LARAMIE COUNTY UNTIL 300 PM MDT... At 217 PM MDT, Doppler radar was tracking a strong thunderstorm 10 miles northeast of Whitaker, or 26 miles north of Cheyenne. This storm was nearly stationary. Dime size hail and wind gusts up to 50 mph will be possible with this storm. This storm will remain over mainly rural areas of north central Laramie County. LAT...LON 4149 10480 4155 10481 4161 10467 4145 10464 TIME...MOT...LOC 2017Z 264DEG 4KT 4153 10474 Rubin
Special weather statement, May 31, 3:46 PM MDT, 1 hour 13 minutes before
Special Weather Statement National Weather Service Cheyenne WY 346 PM MDT WED MAY 31 2017 WYZ108-312230- Goshen County WY- 346 PM MDT WED MAY 31 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN GOSHEN COUNTY UNTIL 430 PM MDT... At 344 PM MDT, Doppler radar was tracking a strong thunderstorm 11 miles southwest of Hawk Springs, or 28 miles southwest of Torrington, moving east at 20 mph. Dime size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... La Grange, Hawk Springs Recreation Area, Hawk Springs Campground and Hawk Springs. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 4158 10460 4178 10462 4193 10413 4160 10408 TIME...MOT...LOC 2144Z 261DEG 31KT 4171 10447 Trudel
Special weather statement, May 31, 4:02 PM MDT, 57 minutes before
Special Weather Statement National Weather Service Cheyenne WY 402 PM MDT WED MAY 31 2017 NEZ020-054-WYZ119-312245- Kimball NE-Banner NE-East Laramie County WY- 402 PM MDT WED MAY 31 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN KIMBALL... SOUTHWESTERN BANNER AND EASTERN LARAMIE COUNTIES UNTIL 445 PM MDT... At 400 PM MDT, Doppler radar was tracking a strong thunderstorm near Albin, or 20 miles northwest of Kimball, moving southeast at 15 mph. Dime size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Albin, Oliver Campground, Oliver Reservoir and Bushnell. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 4141 10417 4151 10403 4142 10364 4117 10383 TIME...MOT...LOC 2200Z 299DEG 12KT 4142 10398 Trudel
The office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 31, 2:17 PM MDT | Special Weather Statement | CYS | Laramie | 43 min |
| May 31, 3:46 PM MDT | Special Weather Statement | CYS | Goshen | 44 min |
| May 31, 5:48 PM MDT | Special Weather Statement | CYS | Goshen | 27 min |
| May 31, 5:55 PM MDT | Severe Thunderstorm Warning | CYS | Goshen | 35 min |
| May 31, 4:02 PM MDT | Special Weather Statement | CYS | Kimball | 43 min |
| May 31, 5:18 PM MDT | Special Weather Statement | CYS | Scotts Bluff | 42 min |
| May 31, 5:37 PM MDT | Special Weather Statement | CYS | Kimball | 38 min |
Nearby
Severe Thunderstorm Warnings in Wyoming, 2017Severe Thunderstorm Warnings in Nebraska, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.